Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 28, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 27, 1997, 5:30 PM CST for Oklahoma County, Oklahoma. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1997, 5:30 PM CST (23:30 UTC)
- Expired
- Mar 27, 1997, 6:00 PM CST
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Oklahoma County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 5:33 PM CST | Hail 0.75 | Se Oklahoma City, OK | |
| Mar 27, 5:44 PM CST | Hail 1.75 | Choctaw, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 272330 RRA
SVROKC
OKC109-280000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CST THU MAR 27 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
SOUTHERN AND EASTERN OKLAHOMA COUNTY
INCLUDING THE FOLLOWING LOCATIONS
CHOCTAW...DEL CITY...HARRAH...JONES...MIDWEST CITY...
NEWALLA...OKLAHOMA CITY AND SPENCER
AT 530 PM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR TINKER
AIR FORCE BASE. HAIL TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM.
MOVEMENT IS NORTHEAST AT 40 MPH.
CHURCHILL
LAT...LON 35$37 9718 3537 9745 3559 9745 3559 9718What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:15 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 27, 3:15 PM CST, 2 hours 15 minutes before
FPUS3 KOKC 272112 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CST THU MAR 27 1997 COLD CORE UPR LOW MOVG ENE ACRS PNHDL. SFC HTG HAS CONTRIBUTED TO INCRSG CU FIELD OVR WRN OK AHD OF THIS FEATURE. MID LVL MSTR/INSTAB HAD LEAD TO ISOLD TRW OVR FA TDY. SO FAR...LO LVL MSTR HAS BEEN SCARCE...BUT DWPTS ARE NOW RISING OVR ERN TX WITH 50S NOW N OF RED RVR. AS COLD POOL AND INTENSE VORTICITY INTERACT WITH SLTLY DEEPER MSTR IN THE SE...AN ISOLD HAILER WL BE PSBL. ELSEWHERE...EXPCT CONTD SCT MID LVL TRW ACTVTY UNTIL TROF AXIS MOVES PAST BY 06Z. SFC LOW HAS DEEPENED QUITE A BIT OVR SD IN RESPONSE TO NRN BRANCH SHTWV OVR NRN ROCKIES. PRES GRAD AHD OF LEE TROF WL KEEP SFC WNDS STG WITH G49 NOTED AT GAG. WNDS FURTHER E ARE NOT AS STG...BUT THEY SHUD PICK UP THIS EVENING. WL ISSUE WND ADVSY FOR ALL BUT SCNTL AND SERN ZNS. WINDS SHUD WEAKEN AGAIN AFT SUNDOWN...BUT WL STILL STAY AT LEAST IN THE CAUTION RANGE. AS SFC LO MOVS EWD TNGT...CDFNT WL MOV INTO NWRN OK AFT MIDNGT AND WL EXTND FM OKC-LTS BY 12Z. SFC GRADIENT RELAXES FRI AFTN. NOT MUCH COOLING IS EXPTD FRI BEHIND FNT AS WK CAA IS TEMPERED BY ABUNDANT SUNSHINE. CDFNT WL STALL OUT OVR CNTRL TX AS SHTWV PULLS AWAY. NXT NRN STRM SHTWV MOVS THRU NRN ROCKIES FRI NGT AND WL PUSH ANOTHER SURGE OF COOLER AIR INTO FA ON SAT. IN THE MEANTIME...LO LVL SELY WINDS WL BEGIN TO BRING MSTR NWWD OVR STALLED TX FNT. LO LVL Q-VECTOR CNVGC WL INCRS OVR OK ON SAT...BUT MSTR WL BE INSUFFICIENT FOR PCPN UNTIL SAT NGT OVR RED RVR VLY. AFOREMENTIONED COLD AIR SURGE WL THEN PUSH MSTR BACK INTO TX ON SUN. ..04.. GAG 42/72/37/64 3000 PNC 45/69/39/66 3000 HBR 44/74/40/68 1001 SPS 50/76/46/70 1001 OKC 49/70/42/68 2000 DUA 53/72/45/70 3001 .OKC... OK...WND ADVSY TNGT ZNS 04>38, 40, 42, 44. TX...WND ADVSY TNGT ZNS 83>90.
In the hours before
Special weather statement, Mar 27, 4:49 PM CST, 41 minutes before
OKZ004>053-TXZ083>090-280145- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 449 PM CST THU MAR 27 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA. OKLAHOMA. DAMAGING WINDS...AS WELL AS LARGE HAIL IS POSSIBLE ACROSS THESE AREAS...WHICH IS GENERALLY EAST OF A ELK CITY...TO CHICKASHA ...TO ARDMORE LINE... AN UPPER LEVEL DISTURBANCE LOCATED ACROSS THE EASTERN TEXAS PANHANDLE IS EXPECTED TO MOVE EAST THROUGH THE EVENING HOURS. COOL TEMPERATURES ALOFT ASSOCIATED WITH THIS FEATURE WILL INCREASE THE CHANCES FOR THE DEVELOPMENT OF THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS PARTS OF NORTHWEST..WEST CENTRAL...AND NORTH CENTRAL OKLAHOMA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA UNTIL 8 PM. IN ADDITION...LOW LEVEL MOISTURE WAS INCREASING ACROSS PARTS OF SOUTHERN AND PARTS OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. AS THE UPPER LEVEL DISTURBANCE MOVES EAST...ADDITIONAL THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH BY MIDNIGHT...AS INSTABILITY DECREASES DUE THE LOSS OF SOLAR HEATING. CB
Special weather statement, Mar 27, 4:49 PM CST, 41 minutes before
OKZ004>053-TXZ083>090-280145- THUNDERSTORM OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 449 PM CST THU MAR 27 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA. DAMAGING WINDS...AS WELL AS LARGE HAIL IS POSSIBLE ACROSS THESE AREAS...WHICH IS GENERALLY NORTH AND EAST OF AN ELK CITY...TO CHICKASHA ...TO ARDMORE LINE... AN UPPER LEVEL DISTURBANCE LOCATED ACROSS THE EASTERN TEXAS PANHANDLE IS EXPECTED TO MOVE EAST THROUGH THE EVENING HOURS. COOL TEMPERATURES ALOFT ASSOCIATED WITH THIS FEATURE WILL INCREASE THE CHANCES FOR THE DEVELOPMENT OF THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS PARTS OF NORTHWEST..WEST CENTRAL...AND NORTH CENTRAL OKLAHOMA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA UNTIL 8 PM. IN ADDITION...LOW LEVEL MOISTURE WAS INCREASING ACROSS PARTS OF SOUTHERN AND PARTS OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. AS THE UPPER LEVEL DISTURBANCE MOVES EAST...ADDITIONAL THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH BY MIDNIGHT...AS INSTABILITY DECREASES DUE THE LOSS OF SOLAR HEATING. CB
Special weather statement, Mar 27, 4:50 PM CST, 40 minutes before
OKZ004>053-TXZ083>090-280145- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 449 PM CST THU MAR 27 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA. OKLAHOMA. DAMAGING WINDS...AS WELL AS LARGE HAIL IS POSSIBLE ACROSS THESE AREAS...WHICH IS GENERALLY EAST OF A ELK CITY...TO CHICKASHA ...TO ARDMORE LINE... AN UPPER LEVEL DISTURBANCE LOCATED ACROSS THE EASTERN TEXAS PANHANDLE IS EXPECTED TO MOVE EAST THROUGH THE EVENING HOURS. COOL TEMPERATURES ALOFT ASSOCIATED WITH THIS FEATURE WILL INCREASE THE CHANCES FOR THE DEVELOPMENT OF THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS PARTS OF NORTHWEST..WEST CENTRAL...AND NORTH CENTRAL OKLAHOMA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA UNTIL 8 PM. IN ADDITION...LOW LEVEL MOISTURE WAS INCREASING ACROSS PARTS OF SOUTHERN AND PARTS OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. AS THE UPPER LEVEL DISTURBANCE MOVES EAST...ADDITIONAL THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH BY MIDNIGHT...AS INSTABILITY DECREASES DUE THE LOSS OF SOLAR HEATING. CB
Special weather statement, Mar 27, 5:07 PM CST, 23 minutes before
OKZ004>053-TXZ083>090-280145- THUNDERSTORM OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 449 PM CST THU MAR 27 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA. DAMAGING WINDS...AS WELL AS LARGE HAIL IS POSSIBLE ACROSS THESE AREAS...WHICH IS GENERALLY NORTH AND EAST OF AN ELK CITY...TO CHICKASHA ...TO ARDMORE LINE... AN UPPER LEVEL DISTURBANCE LOCATED ACROSS THE EASTERN TEXAS PANHANDLE IS EXPECTED TO MOVE EAST THROUGH THE EVENING HOURS. COOL TEMPERATURES ALOFT ASSOCIATED WITH THIS FEATURE WILL INCREASE THE CHANCES FOR THE DEVELOPMENT OF THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS PARTS OF NORTHWEST..WEST CENTRAL...AND NORTH CENTRAL OKLAHOMA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA UNTIL 8 PM. IN ADDITION...LOW LEVEL MOISTURE WAS INCREASING ACROSS PARTS OF SOUTHERN AND PARTS OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. AS THE UPPER LEVEL DISTURBANCE MOVES EAST...ADDITIONAL THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH BY MIDNIGHT...AS INSTABILITY DECREASES DUE THE LOSS OF SOLAR HEATING. CB
Local storm report, Mar 27, 5:25 PM CST, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CST WED MAR 27 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
525 PM S OKLAHOMA CITY OK 0.88 INCH HAIL
3/27/97 CLEVELAND SW 134TH AND WESTERN
FMLocal storm report, Mar 27, 5:28 PM CST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CST WED MAR 27 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
525 PM S OKLAHOMA CITY OK 0.88 INCH HAIL
3/27/97 CLEVELAND SW 134TH AND WESTERN
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 5:39 PM CST | Severe Thunderstorm Warning | OUN | Grant | 36 min |
| Mar 27, 5:54 PM CST | Severe Thunderstorm Warning | OUN | Lincoln | 36 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.